Announcement

Collapse
No announcement yet.

Quit or continue?

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

    Quit or continue?

    Had my first two half-doses of Ocrevus last October/December and was due for another this month until it was cancelled due to Corona. I'd already told my neuro that I wasn't interested in continuing with it because of all the issues I've had since then, but he said we'd discuss it at my next appointment, which is next week.

    I had all the standard side effects during my first infusion (itchy rash, throat closing over, etc.). From that point until very recently I've had nonstop colds, cough all night long or wake up choking, recurrent sinus infections, UTI's (after only ever having 2 before in my 55-year life), clogged ears, and serious dental issues. My teeth haven't been good for years, but I still had most of them and they'd never caused me any pain. Over these last few months, not only did I need penicillin twice for tooth infections, but I've lost 5 teeth and parts of 4 more. I also had "a" toothache that lasted 10 days and bounced around from tooth to tooth and both sides of my mouth.

    These last couple weeks, I've felt like a whole new person. I still have to rest frequently and can't walk any distance, but I have more strength and energy than I've had in more than 5 years. I'm able to stay awake all day long, can walk up and down steps several times a day (as opposed to twice a week for the last 2 years), and just feel in general like my former strong, capable self.

    Is this a sign that the Ocrevus is working for me, albeit earlier than they say it should? Is it a result of the fact that my family life is in a bit of an upheaval right now? We're combining 3 households into 2, and my solitary life now has a semi-permanent guest. I'm tripping over boxes as I try to find space for the things that are staying here while not mixing up the boxes that will be leaving soon. It's a happy time for me, because the kids are all back home now (one will be 20 minutes away, but that's still close). Could it just be some kind of emotional high that'll see me crashing shortly?

    I was opposed to trying DMT's in the first place, based on my age, the length of time I've been dealing with all this (40 years), and the side effects, but I don't know what to say to the neuro. Should I go with my gut feeling and drop it, or should I see this good spell as a sign to continue it for a while? Yes, yes. I know that none of you are medical professionals. Just give me your honest opinions.

    #2
    The whole point of this drug is to suppress our immune systems so it doesnít attack our own bodies. By the sounds of it , itís doing itís job. Thatís why all the other stuff rears itís ugly head all of a sudden. Iím no doctor...just giving you my opinion. It seems to be a bit of a roller coaster ride for awhile. Iím scheduled for July to have my next infusion and am going to get it. Number six I think. Good to hear that youíre doing better. Good luck with whatever you decide. I know itís tough decisions.
    It was one agains't 2.5million toughest one we ever fought.

    Comment


      #3
      Definitely your experience makes it understandably a tough call.

      Maybe an option to see if it's just an 'emotional high' is a delay.

      Earlier this year after discussion with my doctor we decided to delay my second infusion 2 months. We will discuss my third infusion a little later this year.

      Best wishes on whatever your future holds.

      Comment


        #4
        Hello Nora,

        Gosh, I hate to throw too much at you but I found this information too compelling not to share...

        There is a great deal to chew on in following articles if you are on an anti-CD20 therapy such as Ocrelizumab or rituximab.

        https://multiple-sclerosis-research....make-a-summer/


        One thing I want to stay abreast of as more data emerges in the next few weeks (hopefully) is information related to the case report referenced of the MSer on Ocrelizumab who failed to develop COVID antibodiesÖ

        https://www.msard-journal.com/articl...391-6/fulltext

        To me, this patient leaves open the question of whether a future COVID vaccine would be of any value to someone on ocrelizumab. PLEASE KEEP IN MIND THIS IS A ONE CASE REPORT!... but IF one does not produce antibodies, which is the intention of vaccination, then it has no value.

        My personal thought is that if there is enough time between doses then the immune system might recover to the point where antibodies would be produced resulting in immunity to COVID-19. Of course, at this point we don't have a vaccine and may never. Vaccines are hugely difficult to develop. For example, there is no vaccine for HIV or the common cold and perhaps, there won't be one for COVID-19, either, we just don't know.

        Some doctors offer that Ocrelizumab MAY be the reason that antibodies were not produced in this patient. Also, some doctors are theorizing that anti-CD20 therapies not only increase your chances of getting COVID-19 but of getting a severe case of it. Here is a quote from the first link above...

        ďThis observation of neutralizing anti-SARS-CoV-2 activity in IVIG is also compatible with the emerging data that rituximab and by implication other anti-CD20 therapies now appear to increase your chances of getting COVID-19 and severe COVID-19.Ē

        Comment


          #5
          Quote, ďAnti-CD20 therapy not only increases your chances of getting COVID-19 but also increases your chances of developing severe COVID-19 and having to be admitted to hospital for treatment. I have argued that the likely mechanism is to be due to anti-CD20 therapies blunting important cross-reactive anti-coronavirus immune response acquired from other community-acquired coronaviruses. If this is correct it means that people with MS (pwMS), and other diseases, on anti-CD20 therapies, will be unlikely to mount protective immune responses to an effective SARS-CoV-2 vaccine.Ē

          "It seems likely that pwMS on anti-CD20 therapies are going to have to take a drug holiday to allow peripheral blood B-cell reconstitution before being vaccinated.

          What I donít know is whether or not this hypothesis is correct and if correct what level of B-reconstitution will be necessary to allow an adequate vaccine response.

          I, therefore, propose testing this in a clinical trial where we compare antibody and T-cell responses to the SARS-CoV-2 vaccine when it emerges with different levels of peripheral B-cell reconstitution.

          The idea will be to vaccinate patients at different time points after early and late (above normal) peripheral blood B-cell reconstitution. I have called this trial the COVAX Study or the ďCoronavirus Ocrelizumab VA(X)ccination StudyĒ. End Quote


          https://multiple-sclerosis-research....tudy/#comments

          Comment


            #6
            This is good info. My 5th infusion of Ocrevus was Oct '19. Was due in April but cancelled, obviously due to COVID. So wonder whether I should wait to have new infusion until after Vaccine?

            Comment


              #7
              Originally posted by dann View Post
              This is good info. My 5th infusion of Ocrevus was Oct '19. Was due in April but cancelled, obviously due to COVID. So wonder whether I should wait to have new infusion until after Vaccine?
              Hi Dann,

              The following link provides some science concerning your question. You can download the study for free during the next 49 days.

              https://www.sciencedirect.com/scienc...2?dgcid=author

              To me, reading this study and others that have been talked about and linked previously, there appears to be little or no additional risk to MS from extending time between doses AND, doing so may also provide a window of opportunity for antibodies to develop should a vaccine become available.

              Francis Collins, head of the NIH, believes a COVID-19 vaccine will be available within 6 to 8 months.

              Of course, you need to discuss all of this with your treating neuro. Each person is unique, personalized medicine is here!

              Best Wishes!

              Comment

              Working...
              X